Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Hanford, CA

August 19, 2013Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Aug 19, 2013, 3:30 PM PDT for Kern County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2013, 3:30 PM PDT (22:30 UTC)
Expired
Aug 19, 2013, 4:30 PM PDT
In force
60 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2013-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2013-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:09 PM PDT, 21 minutes earlier.

Area forecast discussion, Aug 19, 3:09 PM PDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
309 PM PDT MON AUG 19 2013

.SYNOPSIS...
A LOW PRESSURE CENTER OFF THE CENTRAL COAST WILL BRING A CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER THE SIERRA NEVADA
THROUGH WEDNESDAY. THERE WILL ALSO BE A SLIGHT CHANCE OF
THUNDERSHOWERS FOR THE SAN JOAQUIN VALLEY THROUGH TUESDAY MORNING.
THE LOW WILL LIFT NORTHEAST OUT OF THE REGION BY THURSDAY AND BRING
A RETURN OF DRIER WEATHER FOR THE END OF THE WEEK.

&&

.DISCUSSION...
UPPER LOW OFF THE COAST IN CONJUNCTION WITH LARGE SCALE UPPER
RIDGE OVER THE FOUR CORNERS IS PROVIDING A SQUEEZE PLAY TO STREAM
MID LEVEL SUB TROPICAL MOISTURE INTO THE CENTRAL CA INTERIOR.
T-STORMS ARE ONCE AGAIN FIRING UP OVER THE SIERRA AND ALONG THE
TEHACHAPI RANGE ATTM. UPSLOPE CONDITIONS IN ASSOCIATION WITH
MODERATE MUCAPES FROM THE VEGAS SOUNDING OF OVER 2000 J/KG ARE
PROVIDING ENOUGH LIFT TO GET IT GOING AGAIN TODAY. BLENDED PWAT
VALUES OF 1.0-1.5 ARE OVER THE REGION WILL PROVIDE ENOUGH MOISTURE
TO SUPPORT THUNDERSTORMS. ACTIVE PATTERN WILL CONTINUE INTO THE
OVERNIGHT HOURS AS UPPER LOW REMAINS STATIONARY OFF THE COAST AND
MOISTURE FEED CONTINUES.

19Z RUN OF THE HRRR IS PAINTING MOST OF THE CWA WITH QPF FOR THIS
EVENING. EVEN SPREADS QPF INTO THE VALLEY AND OVER TO THE WEST
SIDE OF THE SJV. SOME FLASH FLOODING IS POSSIBLE WITH THE STORMS
IN THE MOUNTAINS AS MOVEMENT IS ONLY AROUND 10 MPH. ADDITIONAL
FIRE STARTS ARE ALSO POSSIBLE WITH NUMEROUS LIGHTNING STROKES
ASSOCIATED THE STORMS.

THE UPPER LOW BEGINS TO OPEN UP AND LIFT NE. BOTH THE MEAN
ENSEMBLE GFS AND THE 12Z OPERATIONAL ECM ARE IN DECENT AGREEMENT
WITH LIFTING THE FEATURE NE BY WED AND SW FLOW ALOFT SETTING UP
WITH DRIER CONDITIONS. EPAC TROUGH WILL DIG SOUTH AND FEED ANOTHER
ROUND OF SUB TROPICAL MOISTURE INTO THE REGION. HAVE INTRODUCED
POPS FOR SUNDAY AND MONDAY OVER THE SIERRA AND OVER THE
TEHACHAPIS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCAL MVFR/IFR CONDITIONS
EXPECTED TODAY...MAINLY OVER THE MOUNTAINS AND DESERT. OTHERWISE...
VFR CONDITIONS WILL PREVAIL THROUGHOUT THE CENTRAL CALIFORNIA
INTERIOR DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
ON MONDAY AUGUST 19 2013... UNHEALTHY FOR SENSITIVE GROUPS IN
SEQUOIA NATIONAL PARK AND FOREST.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS HIGH.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 08-19      108:1892     67:1976     74:2012     54:1916
KFAT 08-20      108:1919     76:1959     75:1986     54:1974
KFAT 08-21      108:1919     80:1968     76:1913     51:1959

KBFL 08-19      109:1950     78:1959     79:1961     52:1913
KBFL 08-20      112:1950     77:1959     79:1950     52:1912
KBFL 08-21      110:1919     80:1968     77:1982     51:1918
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...JDB
AVN/FW...MV
SYNOPSIS...ANDERSEN

WEATHER.GOV/HANFORD
Hazardous weather outlook, Aug 19, 6:34 AM PDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
634 AM PDT MON AUG 19 2013

CAZ089>094-200000-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
634 AM PDT MON AUG 19 2013

...ISOLATED THUNDERSTORMS THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS THROUGH MONDAY EVENING...
PARTICULARLY NORTH OF KINGS COUNTY IN ADDITION TO THE EAST SIDE OF
THE SAN JOAQUIN VALLEY AND ADJACENT FOOTHILLS. FOR FURTHER DETAILS
PLEASE SEE THE LATEST /SFOSPSHNX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ096-097-200000-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
634 AM PDT MON AUG 19 2013

...THUNDERSTORMS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS. FOR FURTHER DETAILS PLEASE SEE THE
LATEST /SFOSPSHNX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. FOR FURTHER DETAILS
PLEASE SEE THE LATEST /SFOSPSHNX/.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095-098-099-200000-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
634 AM PDT MON AUG 19 2013

...THUNDERSTORMS POSSIBLE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERTS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS THROUGH MONDAY EVENING. FOR FURTHER DETAILS
PLEASE SEE THE LATEST /SFOSPSHNX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 19, 12:48 PM PDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1248 PM PDT MON AUG 19 2013

CAZ089>099-200100-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1248 PM PDT MON AUG 19 2013

...SCATTERED THUNDERSTORMS TO IMPACT THE REGION THROUGH THIS
EVENING...

THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS THE WESTERN MOJAVE
DESERT IN SAN BERNARDINO COUNTY AS OF 1230 PM. THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND WILL MOVE INTO KERN COUNTY IN THE NEXT 1
TO 2 HOURS...AND POSSIBLY DEVELOP ACROSS THE REMAINDER OF THE SAN
JOAQUIN VALLEY AND ADJACENT SIERRA NEVADA THROUGH LATE AFTERNOON.

THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS OF 50 MPH...VERY
HEAVY RAIN AND HAIL. FREQUENT CLOUD TO GROUND LIGHTNING COULD
CAUSE NEW FIRE STARTS.

BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS...ESPECIALLY IF
YOU ARE OUTDOORS LATER TODAY. SKYWARN SPOTTERS SHOULD SEND ANY
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO KEEP UP US AT OUR TWITTER FEED...AT TWITTER.COM/NWSHANFORD.

JMB

WEATHER.GOV/HANFORD
Special weather statement, Aug 19, 12:50 PM PDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1250 PM PDT MON AUG 19 2013

CAZ089>099-200100-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1250 PM PDT MON AUG 19 2013

...SCATTERED THUNDERSTORMS TO IMPACT THE REGION THROUGH THIS
EVENING...

THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS THE WESTERN MOJAVE
DESERT IN SAN BERNARDINO COUNTY AS OF 1230 PM. THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND WILL MOVE INTO KERN COUNTY IN THE NEXT 1
TO 2 HOURS...AND POSSIBLY DEVELOP ACROSS THE REMAINDER OF THE SAN
JOAQUIN VALLEY AND ADJACENT SIERRA NEVADA THROUGH LATE AFTERNOON.

THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS OF 50 MPH...VERY
HEAVY RAIN AND HAIL. FREQUENT CLOUD TO GROUND LIGHTNING COULD
CAUSE NEW FIRE STARTS.

BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS...ESPECIALLY IF
YOU ARE OUTDOORS LATER TODAY. SKYWARN SPOTTERS SHOULD SEND ANY
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO KEEP UP WITH US AT OUR TWITTER FEED...AT TWITTER.COM/NWSHANFORD.

JMB

WEATHER.GOV/HANFORD
Local storm report, Aug 19, 1:22 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
122 PM PDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             2 SSW LAKE ISABELLA     35.59N 118.48W
08/19/2013  E0.25 INCH       KERN               CA   PUBLIC

            PEA SIZE HAIL REPORTED BY PUBLIC.

&&

JAND
Local storm report, Aug 19, 1:28 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
128 PM PDT MON AUG 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     FLASH FLOOD      8 WNW RANDSBURG         35.41N 117.79W
08/19/2013                   KERN               CA   LAW ENFORCEMENT

            ROAD CLOSURE DUE TO FLASH FLOODING AND DEBRIS ON ROADWAY.
            GARLOCK ROAD/REDROCK RANDSBURG ROAD FROM 395 TO STATE
            ROUTE 14 CLOSED.

&&

JAND
Special weather statement, Aug 19, 3:07 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
307 PM PDT MON AUG 19 2013

CAZ092-094-095-097-192300-
KERN CA-TULARE CA-
307 PM PDT MON AUG 19 2013

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTH CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA
  NORTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 400 PM PDT

AT 301 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF BAKERSFIELD...MOVING
NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   GLENNVILLE...DEMOCRAT...BRECKENRIDGE MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3573 11899 3584 11869 3551 11857 3544 11877
TIME...MOT...LOC 2206Z 147DEG 14KT 3556 11872

JMB

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:20 PM PDTSpecial Weather StatementHNX40 min
Aug 18, 5:43 PM PDTSpecial Weather StatementHNX47 min
Aug 19, 5:43 AM PDTSpecial Weather StatementHNXFresno47 min
Aug 19, 2:09 PM PDTSevere Thunderstorm WarningHNXKern51 min
Aug 19, 3:07 PM PDTSpecial Weather StatementHNXKern53 min
Aug 19, 3:44 PM PDTAreal Flood AdvisoryHNXKern, Tulare3 hr
Aug 19, 4:25 PM PDTFlash Flood WarningHNXKern3 hr
Aug 19, 4:25 PM PDTSevere Thunderstorm WarningHNXKern50 min
Aug 19, 4:50 PM PDTSpecial Weather StatementHNX40 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.